Kentucky, 2017

Lightning Strike in Kentucky, April 29, 2017

April 29, 2017 · NWS RLX · 1 event in 1 county or zone

A slow moving warm front combined with an upper level disturbance kicked off showers and thunderstorms late on the 28th. The storms persisted through the night.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A slow moving warm front combined with an upper level disturbance kicked off showers and thunderstorms late on the 28th. The storms persisted through the night.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 29, 12:49 AM EST, 2 hours 1 minute earlier.

Area forecast discussion, Apr 29, 12:49 AM EST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Charleston WV
149 AM EDT Sat Apr 29 2017

.SYNOPSIS...
Warm front lifts through overnight. Next cold front Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 137 AM Saturday...

Busy night so far with waves of convection moving west to east
across the central/northern portions of the CWA. Models taking
two different approaches with this...one camp transitioning
things north pretty quickly through the early morning hours, but
the other camp brings the activity to our west straight east
into I-64 corridor -- or just north. This seems like the better
forecast with nose of low level jet still in the region, so
have highest POPs through 12Z along and north of I64, then
transition activity farther north as the nose of the jet also
moves north. Maintain some isolated to scattered showers and
storms today and tonight...mainly in SE Ohio and also mountains
of WV.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 245 PM Friday...

Very warm air mass in place overhead still on Sunday. Temps will
climb close to 90 again for a large portion of Southern through
Central West Virginia. There will be some potential for
thunderstorms to develop near max heating Sunday Afternoon, but
with fairly dry air aloft with decent Cap, have decided to keep
PoP at slight chance to low chance for now.

Strong cold front moves in on Monday and showers and storms are
likely to be widespread with this system. Strong anomalous low
level jet out ahead of the front with GEFS showing 850 mb winds
at 3 to 4 standard deviations above with about 60 knots
forecast. However, ensemble and operational guidance is in
fairly good agreement with the front entering the Ohio Valley
Monday morning which would limit severe potential. Will have to
keep an eye on how the forecast progresses the next couple of
days and if the front slows down there will certainly be
potential for severe storms.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 305 PM Friday...

Much cooler weather will push in behind the front, but it should
remain relatively dry until at least mid week. Forecast guidance
then becomes uncertain after that. Deep trough digs across
Central Plains Wednesday night into Thursday as surface low
ejects northeast out of the SE U.S. and into our region. This
could bring heavy rain to the area as upper trough closes off
into an upper low and lingers overhead into next weekend. Still
very low confidence in this scenario at this time being so late
in the period.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
As of 143 AM Saturday...

Messy aviation situation across the northern half of the CWA
with waves of showers and thunderstorms drifting ENE. Overall,
only expecting some brief pockets of IFR in the stronger cells,
so did not include IFR in TAFs, however AMD tempos will be
needed if a stronger cell approaches a TAF site.

Main showers and storms should gradually shift north of area
later this morning with VFR and S to SW flow today into tonight.
Could still get some showers/storms across NW CWA and included
VCTS at PKB into this afternoon.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of showers and storms could vary.
May need more aggressive IFR vis in TAFs.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                              SAT 04/29/17
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EDT 1HRLY       02   03   04   05   06   07   08   09   10   11   12   13
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  M    H    M    M    H    H    H    H    H    H    H    L
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 06Z SUNDAY...
IFR possible in showers and storms Monday into Monday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MZ/MPK
NEAR TERM...MZ
SHORT TERM...MPK
LONG TERM...MPK
AVIATION...MZ
Hazardous weather outlook, Apr 29, 2:33 AM EST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
333 AM EDT Sat Apr 29 2017

KYZ101-OHZ066-067-075-076-083>087-WVZ009>011-300745-
Greenup-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-
Gallia-Lawrence OH-Wood-Pleasants-Tyler-
333 AM EDT Sat Apr 29 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southeast Ohio and northern West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Strong to severe thunderstorms are also possible into this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

KYZ102-103-WVZ006>008-014-016>020-029>032-039-040-300745-
Carter-Boyd-Cabell-Mason-Jackson WV-Putnam-Roane-Wirt-Calhoun-
Ritchie-Doddridge-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
333 AM EDT Sat Apr 29 2017

This Hazardous Weather Outlook is for portions of northeast
Kentucky and much of West Virginia.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms are possible early this morning.

Should repetitive showers and storms move across the same area,
localized water issues are possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated strong to severe thunderstorms are possible on Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

KYZ105-VAZ003-004-WVZ005-013-015-024>028-033-034-515>526-300745-
Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln-Kanawha-Mingo-Logan-
Boone-Clay-Braxton-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
333 AM EDT Sat Apr 29 2017

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia, and portions of central West
Virginia, northeast West Virginia, southeast West Virginia,
southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated strong to severe thunderstorms are possible on Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Apr 29, 12:45 AM EST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Charleston WV
145 AM EDT SAT APR 29 2017

OHZ083-086-087-WVZ007-290615-
Jackson-Gallia-Lawrence-Mason-
145 AM EDT SAT APR 29 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GALLIA...NORTHERN
LAWRENCE AND WEST CENTRAL MASON COUNTIES...

At 145 AM EDT, a strong thunderstorm was located near South Webster,
or 8 miles east of Wheelersburg, moving east at 45 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Gallipolis, Rio Grande, Gallia, Vernon, Waterloo, Adamsville,
Gallopolis Ferry, Gage and Centerpoint.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3868 8276 3868 8270 3875 8270 3875 8266
      3884 8265 3893 8218 3866 8212 3863 8276
      3865 8277
TIME...MOT...LOC 0545Z 261DEG 41KT 3874 8269

17
Special weather statement, Apr 29, 1:14 AM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Charleston WV
214 AM EDT SAT APR 29 2017

OHZ085-086-WVZ007-008-014-290700-
Meigs-Gallia-Jackson-Mason-Putnam-
214 AM EDT SAT APR 29 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MEIGS...
SOUTHEASTERN GALLIA...MASON...NORTH CENTRAL PUTNAM AND JACKSON
COUNTIES...

At 214 AM EDT, a strong thunderstorm was located near Gallipolis,
moving east at 55 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Point Pleasant, Gallipolis, Ripley, Rio Grande, Racine, Ravenswood,
New Haven, Sandyville, Kenna, Henderson, Leon, Cheshire, Adamsville,
Portland, Statts Mills, Lakin, Given, Cottageville, Gallopolis Ferry
and Fairplain.

This includes Interstate 77 in West Virginia between mile markers 125
and 153.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3889 8240 3905 8167 3888 8157 3867 8159
      3863 8235
TIME...MOT...LOC 0614Z 260DEG 49KT 3879 8227

17
Local storm report, Apr 29, 1:31 AM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
231 AM EDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     TSTM WND DMG     2 NNW CHLOE             38.71N  81.10W
04/29/2017                   CALHOUN            WV   PUBLIC

            2 LARGE PINE TREES DOWN

&&

EVENT NUMBER RLX1700395

MZ
Special weather statement, Apr 29, 1:34 AM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Charleston WV
234 AM EDT SAT APR 29 2017

WVZ523-526-290700-
Northwest Pocahontas-Southeast Randolph-
234 AM EDT SAT APR 29 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RANDOLPH AND
NORTHEASTERN POCAHONTAS COUNTIES...

At 233 AM EDT, a strong thunderstorm was located 11 miles southeast
of Dailey, or 18 miles south of Elkins, moving east at 70 mph.

Wind gusts of 50 to 55 mph are possible with this storm.

Locations impacted include...
Durbin, Glady, Cheat Bridge and Bartow.

LAT...LON 3878 7951 3869 7960 3866 7960 3867 7962
      3866 7962 3864 7963 3862 7962 3858 7966
      3853 7967 3854 7993 3884 7983 3886 7952
      3884 7954 3883 7952 3881 7953 3880 7951
TIME...MOT...LOC 0633Z 275DEG 62KT 3868 7974

17
Special weather statement, Apr 29, 2:29 AM EST, 21 minutes before
Special Weather Statement
National Weather Service Charleston WV
329 AM EDT SAT APR 29 2017

OHZ075-083>085-290800-
Jackson-Athens-Meigs-Vinton-
329 AM EDT SAT APR 29 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MEIGS...NORTHERN
JACKSON...WESTERN ATHENS AND VINTON COUNTIES...

At 329 AM EDT, a strong thunderstorm was located near Jackson, moving
northeast at 75 mph.

Wind gusts of 50 to 55 mph are possible with this storm.

Locations impacted include...
Athens, Jackson, Wellston, Nelsonville, Mcarthur, Albany, Lake Hope
State Park, Chauncey, Hamden, Buchtel, Coalton, Murray City, Zaleski,
Creola, Eagle Mills, Radcliffe, Stroud Run State Park, Allensville,
Byer and The Plains.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3928 8195 3897 8280 3937 8275 3937 8252
      3940 8251 3939 8229 3947 8228 3947 8217
      3954 8216
TIME...MOT...LOC 0729Z 234DEG 67KT 3906 8274

17
Local storm report, Apr 29, 2:39 AM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
339 AM EDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     HAIL             1 W WARNOCK             38.49N  83.02W
04/29/2017  E0.25 INCH       GREENUP            KY   CO-OP OBSERVER

&&

EVENT NUMBER RLX1700396

MZ

The radar

The Charleston,WV radar (KRLX), 93 km away, was scanning. The volume nearest the first event began at 07:51 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Greenup

When
April 29, 2:50 AM EST
Where
Greenup County, 1.08 mi W of Worthington
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.550, -82.740

A house was hit by lightning. No significant damage occurred.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682833.